Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2017, 7:10 PM MST for Pima County, Arizona. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2017, 7:10 PM MST (02:10 UTC)
- Expired
- Jul 13, 2017, 8:30 PM MST
- In force
- 80 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 140 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 2.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 757 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2798 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915
WUUS55 KTWC 140210
SVRTWC
AZC019-140330-
/O.NEW.KTWC.SV.W.0028.170714T0210Z-170714T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
710 PM MST THU JUL 13 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Central Pima County in southeastern Arizona...
* Until 830 PM MST
* At 709 PM MST, several severe thunderstorms were located 9 miles
north of Sells, moving southwest at 25 mph.
HAZARD...60 mph wind gusts and blowing dust with visibilities
below 1 mile at times.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sells, Santa Rosa, Santa Cruz, San Luis, Santa Rosa Ranch, Little
Tucson, Kupk, Pisinimo, Papago Farms, Pisinemo, Ak Chin, Vamori,
Mountain Village, Topawa, Covered Wells, Big Fields, Cowlic,
Artesa, Comobabi and Nolic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3178 11250 3240 11222 3221 11151 3161 11185
TIME...MOT...LOC 0209Z 027DEG 20KT 3206 11191
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
488 WWUS55 KTWC 140314 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 814 PM MST THU JUL 13 2017 AZC019-140330- /O.CON.KTWC.SV.W.0028.000000T0000Z-170714T0330Z/ Pima- 814 PM MST THU JUL 13 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR CENTRAL PIMA COUNTY... At 812 PM MST, the line of severe thunderstorms were south of Highway 86, moving southwest at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Santa Cruz, Little Tucson, Kupk, Pisinimo, Papago Farms, Pisinemo, Vamori, Mountain Village, Topawa, Covered Wells, Big Fields, Cowlic, Artesa, Comobabi, Nolic and San Isidro. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3178 11250 3223 11228 3202 11162 3161 11185 TIME...MOT...LOC 0312Z 027DEG 20KT 3174 11210 HAIL...<.75IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:48 PM MST, 6 hours 22 minutes earlier.
Area forecast discussion, Jul 13, 12:48 PM MST, 6 hours 22 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1248 PM MST Thu Jul 13 2017 .SYNOPSIS...Expect scattered mainly afternoon and evening thunderstorms through next week. Some thunderstorms will produce locally heavy rainfall and very strong winds. As a result of the storms, daily high temperatures will mostly be close to seasonal normals. && .DISCUSSION...Active day shaping up with convection already developing off to the east as anticipated. Current surface temperature and dewpoint from KTUS plugged into the morning sounding gives CIN of -26 and a CAPE of 2500 J/kg with no other adjustments. Definitely primed and ready. As mentioned earlier, convective allowing models all pretty much develop thunderstorms east and south of Tucson and push them to the west with time with a shot off the Rim again this evening, with the Tucson metro area getting in on the action, likely 5-7 pm. That is beginning to play out with the early development so confidence is pretty good at this time. Also may very well end up with a late night convective complex across Pinal and central/western Pima as an extra bonus. Beside the typical local flooding concerns with PWs as high as we have, the shear environment will allow for the potential of local severe level winds. Friday will depend significantly on how quickly we clear out any lingering cloudiness in order to reset the atmosphere. Better flow aloft during the day but model soundings indicate less instability is available although still good enough. All the ingredients are well enough in place that SPC has us in a marginal risk category again. Beyond that we remain in a rather good flow pattern with plenty of moisture available for daily rounds of storms, and as is typical there will be day to day differences to be dealt with. An additional benefit with this pattern is that high temperatures will be held to average or slightly below average levels. && .AVIATION...Valid thru 14/23Z. -SHRA/-TSRA will cont across SE AZ thru early Friday morning. Brief gusts near 45 kts with the strongest TSRA. Otherwise, VFR conds with surface winds swly to nwly 8-18 kts and gusts to 25 kts into early this evening, then dropping to 12 kts or less overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening thunderstorms will prevail into the middle of next week. Expect brief strong, gusty and erratic winds due to thunderstorm outflows. Otherwise, 20- foot winds will generally be terrain driven at less than 15 mph. Occasional gusts will occur during the afternoon hours due to daytime heating. High temperatures will be close to seasonal normals this week and increased moisture will result in moderate relative humidity levels. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Glueck FIRE WEATHER...Glueck Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 13, 5:05 PM MST, 2 hours 5 minutes before
Special Weather Statement National Weather Service Tucson AZ 505 PM MST THU JUL 13 2017 AZZ508-513-140100- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 505 PM MST THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 600 PM MST... At 504 PM MST, Doppler radar was tracking a strong thunderstorm 20 miles southeast of Willcox, moving southwest at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sunizona and Pearce-Sunsites. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3211 10969 3201 10948 3169 10968 3183 10994 TIME...MOT...LOC 0004Z 031DEG 11KT 3200 10965 French
Local storm report, Jul 13, 6:06 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
606 PM MST THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST 1 SSW BISBEE-DOUGLAS AI 31.45N 109.60W
07/13/2017 M63 MPH COCHISE AZ ASOS
GUST OF 55KTS FROM THE NORTH AT 537PM
&&
EVENT NUMBER TWC1700010
JKPSpecial weather statement, Jul 13, 6:13 PM MST, 57 minutes before
Special Weather Statement National Weather Service Tucson AZ 613 PM MST THU JUL 13 2017 AZZ506-509-511-140200- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount Graham- 613 PM MST THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM AND EAST CENTRAL PINAL COUNTIES UNTIL 700 PM MST... At 612 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles southwest of San Carlos Reservoir to 26 miles east of Mammoth. Movement was southwest at 15 mph. Winds in excess of 40 mph and brief heavy rain will be possible with these storms. Locations impacted include... Klondyke. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3297 11074 3262 11022 3288 11010 3315 11054 TIME...MOT...LOC 0112Z 029DEG 12KT 3309 11056 3285 11022
Local storm report, Jul 13, 6:26 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 3 NE RAMSEY CANYON PRES 31.48N 110.28W
07/13/2017 COCHISE AZ TRAINED SPOTTER
SPOTTER REPORTED DAMAGE TO THE ROOF OF A BUILDING SOUTH
OF SIERRA VISTA.
&&
EVENT NUMBER TWC1700011
HARDINLocal storm report, Jul 13, 7:04 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
704 PM MST THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 SSW MESCAL 31.96N 110.44W
07/13/2017 E1.00 INCH COCHISE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTS NICKEL TO QUARTER SIZE HAIL
FELL FOR OVER AN HOUR.
&&
EVENT NUMBER TWC1700012
FRENCHSpecial weather statement, Jul 13, 7:07 PM MST, 3 minutes before
Special Weather Statement National Weather Service Tucson AZ 707 PM MST THU JUL 13 2017 AZZ504-507-514-140245- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 707 PM MST THU JUL 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 745 PM MST... At 705 PM MST, Doppler radar was tracking a strong outflow just southeast of Tucson with an area of strong thunderstorms developing just east and southeast of the city. Storm movement was to the west at 10 to 15 mph. Winds in excess of 45 mph and blowing dust will be possible with these storms, followed in some areas by heavy rain and small hail. Locations impacted include... Tucson, Oro Valley, Marana, Flowing Wells, Littletown, Drexel Heights, Summit, Casas Adobes, Tanque Verde, South Tucson, Rita Ranch, Vail, Davis-Monthan Air Force Base, San Xavier Mission, Catalina Foothills and Sabino Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Areas of blowing dust may briefly reduce visibilities to near or below 1 mile. If you encounter localized dense blowing dust, do not drive into it if at all possible. && LAT...LON 3247 11047 3200 11047 3206 11114 3240 11105 TIME...MOT...LOC 0205Z 089DEG 20KT 3214 11076 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:05 PM MST | Special Weather Statement | TWC | Cochise | 55 min |
| Jul 13, 5:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Jul 13, 5:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 50 min |
| Jul 13, 5:41 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 13, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 62 min |
| Jul 13, 6:00 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 13, 6:00 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 45 min |
| Jul 13, 6:05 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 13, 6:13 PM MST | Special Weather Statement | TWC | Graham | 47 min |
| Jul 13, 6:36 PM MST | Flash Flood Warning | TWC | Cochise | 114 min |
| Jul 13, 6:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 62 min |
| Jul 13, 6:47 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 33 min |
| Jul 13, 7:07 PM MST | Special Weather Statement | TWC | 38 min | |
| Jul 13, 7:40 PM MST | Special Weather Statement | TWC | Santa Cruz | 65 min |
| Jul 13, 7:43 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Jul 13, 7:56 PM MST | Special Weather Statement | TWC | 49 min | |
| Jul 13, 8:08 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Jul 13, 8:32 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 43 min |
| Jul 13, 9:12 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 48 min |
| Jul 14, 3:55 PM MST | Special Weather Statement | TWC | Graham | 35 min |
| Jul 14, 4:38 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 14, 4:55 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.